Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 64, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 8, 2009, 7:33 PM EDT for 4 counties in Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2009, 7:33 PM EDT (23:33 UTC)
- Expired
- May 8, 2009, 8:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Estill County, KY, Jackson County, KY, Lee County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 61 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:44 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 8, 4:42 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 7:32 PM EDT, 1 minute earlier.
Area forecast discussion, May 8, 7:32 PM EDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 732 PM EDT FRI MAY 8 2009 .SHORT TERM.../TONIGHT THROUGH SATURDAY/ STRONG MCV MOVING RAPIDLY UP THE MOUTH OF THE OHIO RIVER VALLEY THIS AFTERNOON KICKING OFF SEVERE THUNDERSTORMS ACROSS MUCH OF WESTERN KY. LINE OF STORMS ASSOCIATED WITH THIS FEATURE WILL ROLL THROUGH EASTERN KENTUCKY BETWEEN ABOUT 4 AND 6 PM LOCAL. WITH SUCH STRONG ROTATION NOT SURPRISED TO HEAR REPORTS OF HIGH WINDS AND EVEN A FEW TORNADOS UPSTREAM. BASED ON THE RUC...WHICH HAS HAD THE BEST HANDLE ON EVENTS TODAY...EXPECT THIS MCV TO RIDE STRAIGHT UP THE OHIO RIVER VALLEY THIS EVENING. THEREFORE IT IS LIKELY AT LEAST PART OF OUR CWA WILL SEE SEVERE WEATHER THIS AFTERNOON...AND POSSIBLY INTO THE EARLY EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT. BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT. MOVED VALID TIME OF FLASH FLOOD WATCH UP TO 4 PM TO CORRESPOND WITH ARRIVAL OF STORMS THIS AFTERNOON. HOURLY FLASH FLOOD GUIDANCE INDICATES IT WOULD ONLY TAKE A HALF INCH OF RAIN TO REACH CRITICAL THRESHOLDS IN MANY PORTIONS OF OUR CWA. SO FLASH FLOODING WILL BE A SIGNIFICANT THREAT THIS AFTERNOON AND TONIGHT. RAIN WILL LINGER THROUGH THE OVERNIGHT AS A COLD FRONT SETTLES DOWN INTO OUR AREA. EXPECT RAIN TO COME TO AN END DURING THE DAY SATURDAY AS THE COLD FRONT PUSHES SOUTH OF EASTERN KENTUCKY. EXPECT AERIAL FLOODING AND SIGNIFICANT RISES ALONG AREA RIVERS WILL BE A PROBLEM THROUGH THE WEEKEND. .LONG TERM.../SATURDAY NIGHT THROUGH FRIDAY/ EXTENDED MODELS INITIALLY SHOW GOOD AGREEMENT IN LARGER SCALE PATTERN BUT DIFFER A BIT ON SMALLER SCALE DETAILS...MAINLY TIMING AND STRENGTH OF DISTURBANCES IN BROAD ZONAL FLOW ACROSS THE HEART OF THE CONUS THROUGH THE FIRST HALF OF THE PERIOD. DRY WEATHER PATTERN BEGINNING SAT NIGHT AS THE FRONT FINALLY SAGS SOUTH OF THE STATE AND TAKES THE PRECIP TOWARDS THE GULF COAST. TEMPS FCST TO RUN SLIGHTLY BELOW NORMAL WITH HIGHS ONLY IN THE UPPER 60S AND LOWS IN THE UPPER 40S. VERY WEAK WAVE TO PUSH PCPN BACK INTO OUR SRN COUNTIES EARLY MON BUT QPF SHOULD BE LIGHT. HIGH PRESSURE WILL SLIDE TO THE MID ATLANTIC COAST WEDNESDAY. WED MORNING IS WHERE THE EXTENDED MODELS DIVERGE WITH THE ECMWF THE FASTER MODEL BY ALMOST 12 HRS. PREFER THE SLOWER GFS AS HIGH PRESS TENDS TO BE RELUCTANT TO BE DISPLACED AND THE ECWMF TRACKS THE HIGH TO THE NEW ENGLAND COAST WERE THE GFS TAKES THE HIGH TO THE CLIMATOLOGICALLY FAVORED MID ATLANTIC. THEREFORE HAVE FOLLOWED THE GFS FOR THE BETTER PART OF THE EXTENDED. COLD FRONT TO SWEEP INTO ERN KY WED NIGHT WITH SHRA/TSRA TO PRECEDE AND LAST INTO THU BEFORE PASSING THRU THE AREA. QPF WITH THIS PROGRESSIVE SYSTEM LOOKS MORE NORMAL FOR FRONTAL SYSTEMS AND SHOULD NOT BE A AREAL AVG HEAVY RAIN EVENT...ALTHOUGH LOCALIZED HEAVY RAIN WITH TYPICAL TSRA IS POSSIBLE. && .AVIATION.../00Z TO 24Z/...UPDATED THUNDERSTORM COMPLEX IS MAKING A FINAL PUSH THROUGH EAST KENTUCKY THIS EVENING. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA DURING THE FIRST FEW HOURS OF THE FORECAST PERIOD. THERE MAY BE A TEMPORARY BREAK IN SHOWER ACTIVITY DURING THE EVENING...BUT THE APPROACH AND PASSAGE OF A COLD FRONTAL BOUNDARY WILL KEEP THE THREAT OF PRECIPITATION GOING THROUGH THE BULK OF THE OVERNIGHT. THIS FRONTAL BOUNDARY WILL SWEEP ANY LINGERING PRECIP SOUTHWARD OUT OF THE AREA BY MID MORNING TO MID DAY SATURDAY. WENT WITH PREDOMINANT MVFR CONDITIONS...BUT CAN NOT RULE OUT A FEW BREAKS INTO VFR RANGE... ESPECIALLY DURING THE FIRST SEVERAL HOURS OF THE TAF. WINDS INCREASE FROM THE WEST...NORTHWEST BEHIND THE FRONTAL BOUNDARY SATURDAY AS PRECIPITATION TAPERS OFF. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ044- 050>052-058>060-108-111. TORNADO WATCH UNTIL MIDNIGHT EDT TONIGHT FOR KYZ068-069-079-080- 083>088-110-112>118-120. && SHORT TERM...RAY LONG TERM....DUSTY AVIATION...RAY
Hazardous weather outlook, May 8, 2:55 PM EDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 255 PM EDT FRI MAY 8 2009 KYZ044-050>052-058>060-068-069-079-080-083>087-108-111-114-116- 091100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-WOLFE-LEE- OWSLEY-CLAY- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...CAMPTON...BEATTYVILLE...BOONEVILLE...MANCHESTER 255 PM EDT FRI MAY 8 2009 ...SEVERE THUNDERSTORM WATCH 268 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT. SOME THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO CAN NOT BE RULED OUT. ANY ADDITIONAL RAINFALL COULD BE LOCALLY HEAVY...AND COMBINED WITH RECENT PRECIPITATION PRESENTS THE POTENTIAL FOR FLASH FLOODING ACROSS THE ENTIRE AREA. IN ADDITION...EXCESSIVE RUNOFF WILL CAUSE AREA STREAMS AND RIVERS TO RISE AND RUN HIGH. SEE THE LATEST FLOOD WATCH FOR THE LATEST FLOOD POTENTIAL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE ENDING ON SATURDAY. A FLOOD WATCH WILL CONTINUE THROUGH SATURDAY MORNING. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY LOCAL FLOODING...OR RAINFALL AMOUNTS OF A HALF INCH OR MORE. SPOTTERS ARE REQUESTED TO REPORT ANY INSTANCES OF STORM DAMAGE. KYZ088-104-106-107-109-110-112-113-115-117>120-091100- HARLAN-ELLIOTT-MORGAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY- LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...HARLAN...SANDY HOOK...WEST LIBERTY... PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN... HAZARD...HYDEN...WHITESBURG...INEZ...PIKEVILLE 255 PM EDT FRI MAY 8 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE FROM LATE THIS AFTERNOON THROUGH TONIGHT. A FEW THUNDERSTORMS COULD BE STRONG. ANY ADDITIONAL RAINFALL COULD BE LOCALLY HEAVY...AND COMBINED WITH RECENT PRECIPITATION PRESENTS THE POTENTIAL FOR FLASH FLOODING ACROSS THE ENTIRE AREA. IN ADDITION...EXCESSIVE RUNOFF WILL CAUSE AREA STREAMS AND RIVERS TO RISE AND RUN HIGH. SEE THE LATEST FLOOD WATCH FOR THE LATEST FLOOD POTENTIAL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE ENDING ON SATURDAY. A FLOOD WATCH WILL CONTINUE THROUGH SATURDAY MORNING. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY LOCAL FLOODING...OR RAINFALL AMOUNTS OF A HALF INCH OR MORE. SPOTTERS ARE REQUESTED TO REPORT ANY INSTANCES OF STORM DAMAGE. RAY
In the hours before
Local storm report, May 8, 5:24 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
524 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL HOLLYHILL 36.66N 84.33W
05/08/2009 E2.00 INCH MCCREARY KY TRAINED SPOTTER
LASTED OVER 10 MINUTES
&&
DSTAMPERLocal storm report, May 8, 5:54 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
554 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FUNNEL CLOUD LONDON 37.13N 84.08W
05/08/2009 LAUREL KY LAW ENFORCEMENT
STATE POLICE REPORT OF FUNNEL CLOUD 2 MILES WEST OF MILE
MARKER 62 ON INTERSTATE 75
&&
DSTAMPERLocal storm report, May 8, 6:06 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
606 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM FUNNEL CLOUD 4 N HYDEN 37.22N 83.37W
05/08/2009 LESLIE KY TRAINED SPOTTER
&&
DSTAMPERLocal storm report, May 8, 6:30 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
630 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 5 E SALYERSVILLE 37.75N 82.97W
05/08/2009 MAGOFFIN KY LAW ENFORCEMENT
TREE DOWN ON HWY 1888 BLOCKING BOTH SIDES OF THE HIGHWAY.
&&
DSTAMPERLocal storm report, May 8, 6:42 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
642 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG SALYERSVILLE 37.75N 83.06W
05/08/2009 MAGOFFIN KY LAW ENFORCEMENT
TREES DOWN ON RTE 867 AND 1090 NEAR SALYERSVILLE.
&&
DSTAMPERLocal storm report, May 8, 7:14 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
714 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL ISLAND CITY 37.37N 83.77W
05/08/2009 E1.00 INCH OWSLEY KY CO-OP OBSERVER
&&
DSTAMPERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:52 AM EDT | Flash Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 35 hr |
| May 8, 6:45 AM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne, Whitley | 45 min |
| May 8, 7:41 AM EDT | Areal Flood Advisory | JKL | Bell, McCreary, Wayne, Whitley | 3 hr |
| May 8, 10:30 AM EDT | River Flood Advisory | JKL | Lee | 7 hr |
| May 8, 10:30 AM EDT | River Flood Advisory | JKL | Estill | 7 hr |
| May 8, 3:43 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 47 min |
| May 8, 3:52 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 38 min |
| May 8, 4:09 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 51 min |
| May 8, 4:13 PM EDT | Tornado Warning | JKL | McCreary | 32 min |
| May 8, 4:15 PM EDT | Areal Flood Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 3 hr |
| May 8, 4:29 PM EDT | Flash Flood Warning | JKL | Bath, Bell, Breathitt, Clay, Estill, Harlan and 18 more | 3 hr |
| May 8, 4:41 PM EDT | Tornado Warning | JKL | McCreary, Whitley | 34 min |
| May 8, 4:47 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel, Whitley | 43 min |
| May 8, 4:49 PM EDT | River Flood Warning | JKL | Lee | 62 hr |
| May 8, 4:49 PM EDT | River Flood Warning | JKL | Estill | 3 days |
| May 8, 5:11 PM EDT | Tornado Warning | JKL | Bell, Knox, Whitley | 49 min |
| May 8, 5:13 PM EDT | Tornado Warning | JKL | Estill, Powell | 32 min |
| May 8, 5:14 PM EDT | Tornado Warning | JKL | Clay, Knox, Laurel, Leslie, Perry, Whitley | 46 min |
| May 8, 5:33 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Morgan, Powell, Wolfe | 42 min |
| May 8, 5:38 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Estill, Jackson, Lee, Magoffin, Menifee and 4 more | 37 min |
| May 8, 5:51 PM EDT | Tornado Warning | JKL | Knott, Leslie, Letcher, Perry | 39 min |
| May 8, 5:55 PM EDT | Flash Flood Warning | JKL | Bath, Elliott, Fleming, Morgan, Rowan | 2 hr |
| May 8, 6:02 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Morgan | 28 min |
| May 8, 6:15 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Johnson, Magoffin, Martin, Morgan and 1 more | 45 min |
| May 8, 6:45 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Owsley | 30 min |
| May 8, 7:08 PM EDT | Flash Flood Warning | JKL | Breathitt, Floyd, Johnson, Knott, Leslie, Magoffin and 3 more | 3 hr |
| May 8, 7:12 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Jackson, Leslie, Owsley, Perry | 33 min |
| May 8, 7:15 PM EDT | Areal Flood Advisory | JKL | Bath, Breathitt, Clay, Elliott, Estill, Fleming and 21 more | 3 hr |
| May 8, 7:30 PM EDT | Flash Flood Warning | JKL | Breathitt, Clay, Estill, Jackson, Laurel, Lee and 9 more | 3 hr |
| May 8, 7:41 PM EDT | Tornado Warning | JKL | Estill, Jackson, Lee, Owsley, Rockcastle | 34 min |
| May 8, 7:48 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Leslie, Letcher, Perry | 42 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.